A Portrait of Poly Psychopharmacology
You think maybe something wasn’t quite right? This journey started the summer of 1985 and is about to end in the next couple of months. I have been withdrawing the past 6 years.
Nothing ever did “work” and in retrospect much made me worse, hence the withdrawal process that began six years ago of which I am at the tail end.
The reason it didn’t work is because after an illicit drug induced mania, I basically just had average problems of living to deal with, and then once I started on drugs the issues became drug induced symptoms. Iatrogenic psychiatric and other symptoms. My diagnosis, given as a life sentence never really had much credibility.
Many times on the “trials” of these drugs I went through periods of at least two weeks (my doctor always told me to stick it out as the side-effects might pass) in which I suffered immeasurably. They generally didn’t pass, but sometimes I got used to them, sort of like the proverbial toad in water.
The cocktail I ended up after much experimentation left me the least twisted, but grossly twisted nonetheless. In retrospect I see now how one drug led to the next. The “mood-stabilizers” which left me depressed led to the antidepressants which left me with insomnia and agitation which led to the benzos for sleep. They still didn’t get rid of the agitation which led me to the antipsychotics (which made everything worse and in fact my doc kept adding Risperdal milligram by milligram until I was on 11 mg for my akathesia which I now know is CAUSED by the Risperdal—he was treating my symptom with the drug that was causing the symptom!! No joke.) My akathisia ceased when I finally got off the Risperdal. We always called it “anxiety.” What crap.
All that left me so sedated, the next step was the stimulants. The addiction to benzos left me in tolerance withdrawal which increased the anxiety and thus led to more benzos. Unfortunately I’ve learned this happens to way too many people, some of whom never even realize it. Drugs leading to more drugs leading to more drugs. And once in the trap it’s almost impossible to see clearly. To realize what is going on is difficult and perhaps sometimes impossible.
Now I’m virtually done with my withdrawal of the final cocktail of 6 meds that I was on for about 10 years after messing around with many others and my psychiatric symptoms are all gone except for irritability which I have gleaned now is most assuredly a withdrawal issue and not an underlying problem—I’ve been working on the underlying problems all along during this journey—though life remains an underlying problem, doesn’t it? Being human is challenging and will never cease to be. Let’s stop pathologizing it.
(The above was written in the summer of 2009–I’ve made a few edits to bring us to date, I’m not well so it’s easier to start with a piece that’s been written and add to it. But the immediate above paragraph needs explanation–at the time it was written I thought the withdrawal was going faster and that my withdrawal would be done in the summer. I’ve since become extremely ill and my mood is hardly good as a result. One might call it “psychiatric” if they didn’t know anything about the physical hell that is withdrawal, but knowing what I know about people detoxing from benzos, even people who’ve never had a psychiatric diagnosis or symptoms prior to their use, I know that what I’m dealing with is detox. It’s hell. I can’t leave the house. I often can’t leave my room or my bed. I have pain of every imaginable kind. Hence, I’m not happy. No. It sucks….here is a man whose story I relate to. He cold -turkeyed and it took him two years to start functioning again. Though my behavior is not all the same as his, the feelings behind it are familiar at this point. I’ve got off 6 drugs in 6 years and the last 3 years have been downhill, the last 6 months I could not have conceived of before living them. I can hope I get better sooner than he did since I didn’t cold-turkey, but it certainly begs the question if slower is better. Though I personally can’t go faster and know I’ve done the right thing for me as horrible as it’s been.)
I will share two brief paragraphs from emails from a friend who has gone before me and made it. She was sharing her situation to help me through mine.
To make you feel better, I’ll give you an idea of how bad things were. (Don’t read unless you want some gory details.) For three years I suffered from an irregular heartbeat, a resting pulse anywhere from 120 to 200 beats per minute, a paralyzed bladder (off and on, and I had to catheterize myself to pee), kidneys that didn’t work, glucose intolerance (it’s gone now), and at one point, complete loss of language skills. My eyes were swollen nearly shut, too.
I vomited blood, my hair fell out in clumps, I had seizures, I couldn’t walk in a straight line, my skin peeled like a fruit roll up, etc.
I’m telling you this to illustrate that if I can recover, anyone can. Anyone.
I’m about 85% recovered now, and some days, even more. I’m doing great, and am eagerly looking forward to moving away, getting married, having babies, and doing everything I thought I’d never live to do.
I can go on long walks, shopping…you name it. Out of the over 60+ symptoms I had, only 7 or so remain, and as I’m approaching the 18 month free mark, I know that one of these days, the remaining symptoms will disappear. I’m filled with such happiness and joy, and an appreciation for life I never had before.
Certainly that helps me feel like anything is possible and I need to think that now.
How long will I be physically disabled due to this detox, I don’t know. It’s frightening and humbling and as of now I don’t recommend anyone do this unless they have a lot of support. I could not have made it by myself for example. I’m completely dependent on my husband now and cannot take care of myself. While it certainly does not come to this for many and even most people, it can and it does for some.
I linked to this article about Benzo withdrawal a while back and will do it again now. Here we see people coming off ONLY benzos who become disabled. They have a hell of a time. God knows what all these drugs have done to me.
In order roughly by class (class is a bit subject to interpretation as so much of this stuff is used off label, especially when it was given to me):
- 1. Lithium
- 2. Tegretol
- 3. Depakote
- 4. Trileptal
- 5. Topomax
- 6. Lamictal
- 7. Neurontin
Neuroleptics (antipsychotics—which is a bullshit term—these are chemical straight-jackets they don’t stop psychosis they just stop brain function in general)
- 8. Haldol
- 9. Prolixin
- 10. Mellaril
- 11. Thorazine
- 12. Risperdal
- 13. Seroquel
- 14. Geodon
- 15. Abilify
- 16. Zyprexa
- 17. Imipramine
- 18. Desipramine
- 19. Prozac
- 20. Wellbutrin
- 21. Zoloft
- 22. Effexor
- 23. Reboxitine (yes, I had it shipped from Europe as it was not approved here)
- 24. Paxil
- 25. Lexapro
- 26. Gabatril
- 27. Ativan
- 28. Xanax
- 29. Klonopin
- 30. Valium
- 31. Visteral
- 32. Restoril
- 33. Ambien
- 34. Sinequan
- 35. Trazadone
- 36. Ritalin
- 37. Concerta
- 38. Provigil
- 39. Strattera
Most likely by the end of February or early March, I will be drug free after a six-year battle of withdrawing from long-term use of 6 drugs at 2 to 4 times the usual maximum therapeutic doses. It can’t be soon enough. I’ve thought I was at the end a number of times before. This time, it’s likely to be real, as I’m on such a small dose of benzo that the only alternative to getting off in a month or two is complete failure or a reversal of all that I’ve done. THAT, seems more unlikely at this point.
By the way, writing and correspondence remain extremely difficult and sometimes impossible, though I do like hearing from friends if you have my email address.
I’ve been able to keep the blog updated with minimal energy, reposting old stuff as well as other people’s submissions. Will Hall, also continues to contribute as an editor now.
If I continue as I am now the old stuff I’ve been reposting is just about petered out and it’s likely the blog will be updated much less frequently for some time.
For the entire withdrawal documented see here: Monica/Gianna’s withdrawal documented